Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2008, 7:59 PM MDT for Adams County, Morgan County, Weld County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2008, 7:59 PM MDT (01:59 UTC)
- Expired
- Aug 8, 2008, 8:38 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 44 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2349 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 090159
SVRBOU
COC001-087-123-090245-
/O.NEW.KBOU.SV.W.0121.080809T0159Z-080809T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
759 PM MDT FRI AUG 8 2008
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MORGAN COUNTY IN NORTHEAST COLORADO
EASTERN ADAMS COUNTY IN NORTHEAST COLORADO
SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 845 PM MDT
* AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
HOYT...OR 23 MILES SOUTHWEST OF FORT MORGAN...MOVING SOUTH AT 41
MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEADER...
HOYT AND ADENA.
LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS HAVE BEEN
REPORTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.
LAT...LON 4022 10415 4021 10379 3989 10389 3976 10392
3975 10434 3989 10436 4001 10426 4005 10418
TIME...MOT...LOC 0158Z 001DEG 35KT 3998 10409
$$
RJK1 follow-up statement
000
WWUS55 KBOU 090238
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
838 PM MDT FRI AUG 8 2008
COC001-087-123-090244-
/O.CAN.KBOU.SV.W.0121.000000T0000Z-080809T0245Z/
MORGAN CO-ADAMS CO-WELD CO-
834 PM MDT FRI AUG 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD...EASTERN
ADAMS AND SOUTHWESTERN MORGAN COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED ENOUGH SO
THAT THE THREAT OF LARGE HAIL AND SEVERE THUNDERSTORM WINDS ARE NO
LONGER EXPECTED. HEAVY RAIN IS STILL EXPECTED WITH THIS STORM.
LAT...LON 4022 10415 4021 10379 3989 10389 3976 10392
3975 10434 3989 10436 4001 10426 4005 10418
TIME...MOT...LOC 0234Z 001DEG 35KT 3963 10410
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:20 PM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 8, 3:20 PM MDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 320 PM MDT FRI AUG 8 2008 .SHORT TERM...IN SPITE OF COPIOUS MOISTURE AND A SHORT WAVE TROUGH MOVING OVER THE NORTHERN PART OF THE STATE...THE SURFACE WIND PATTERN IS WORKING TO WEAKEN THUNDERSHOWERS AS THEY MOVE AWAY FROM THE MOUNTAINS. THE SURFACE LEE TROUGH HAS BEEN INDUCING LOCALLY DRYING DOWNSLOPE CONDITIONS NEAR THE FOOTHILLS WHICH HAS BEEN CUTTING OFF THE FLOW OF MOIST AIR INTO SHOWER ACTIVITY AS THEY MOVE AWAY FROM THE HIGHER TERRAIN. THIS MAY NOT HOLD TRUE THROUGH THE ENTIRE EVENING...AND WILL NOT APPLY FARTHER TO THE EAST. AS SHOWERS MOVE EAST OF A FORT MORGAN-DEER TRAIL LINE THEY WILL ENCOUNTER EVEN RICHER MOISTURE AND MORE SUBSTANTIAL SOUTHERLY WINDS. THIS SHOULD INVIGORATE THE STORMS AS THEY MOVE OVER LINCOLN...WASHINGTON... LOGAN...SEDGWICK AND PHILLIPS COUNTIES. THESE WILL BE THE AREAS UNDER THE HIGHEST THREAT OF EXCESSIVE RAINFALL AMOUNTS. WILL STILL MENTION THE THREAT OF HEAVY RAINFALL ACROSS THE FORECAST AREA THIS EVENING SINCE COLLIDING BOUNDARIES CLOSER TO THE FOOTHILLS MAY BE ENOUGH TO PRODUCE SOME HEAVY THUNDERSTORMS. THUNDERSTORM ACTIVITY SHOULD COME TO AN END BY MIDNIGHT AS THE UPPER DISTURBANCE MOVES ONTO THE EASTERN PLAINS. FOR SATURDAY...THE UPPER RIDGE WILL RE-STRENGTHEN OVER THE STATE WITH WARMING AT MID LEVELS AND ADDITIONAL DRYING AT LOWER LEVELS. MODEL SOUNDINGS STILL SHOW AFTERNOON PRECIPITABLE WATER VALUES AROUND 1.25 INCHES...SO THE THREAT OF THUNDERSTORMS WILL ALSO PERSIST. HOWEVER...THERE WILL BE QUITE A BIT OF NORTHERLY FLOW AT LOWER AND MID LEVELS. THIS TYPE OF HODOGRAPH IS NOT FAVORABLE FOR ORGANIZED THUNDERSTORM DEVELOPMENT. HOWEVER...BY LATE AFTERNOON DAYTIME HEATING MAY WELL BE ENOUGH TO OVERCOME ANY CONVECTIVE INHIBITION. STORM MOTIONS COULD AGAIN BE SLOW MAKING THE THREAT OF HEAVY RAIN A POSSIBILITY. .LONG TERM...SCATTERED STORMS SHOULD CONTINUE THROUGH SATURDAY EVENING WITH PLENTY OF MOISTURE AND ENOUGH INSTABILITY IN PLACE. AGAIN...THERE IS ENOUGH PRECIPITABLE WATER WITH VALUES AROUND 1.25 INCHES AND SLOW ENOUGH STORM MOTION FOR LOCALLY HEAVY RAINFALL. ON SUNDAY...THE OVERALL SYNOPTIC WEATHER PATTERN CHANGES VERY LITTLE WITH WEAK NORTHWEST FLOW ALOFT. DONT SEE A WHOLE LOT OF FORCING MECHANISMS...BUT DAYTIME HEATING AND ENOUGH MOISTURE WILL BE ENOUGH TO SPARK CONVECTION. THEREFORE...EXPECT ANOTHER ROUND OF AFTERNOON AND EVENING STORMS WITH SCATTERED COVERAGE IN THE MOUNTAINS AND ISOLATED TO SCATTERED STORMS ON THE PLAINS. FOR MONDAY THROUGH WEDNESDAY...THE AIRMASS SHOULD CONTINUE TO DRY WITH ONLY SLIGHT WARMING NOTED. FAIRLY TYPICAL SUMMERTIME WEATHER EXPECTED THESE DAYS WITH HIGHS ON THE PLAINS CLOSE TO 90F AND ONLY ISOLATED CONVECTION. BY THE LATTER HALF OF NEXT WEEK...WE SHOULD SEE A BETTER CHANCE OF SOME COOLING AS MEDIUM RANGE MODELS SHOW MORE AGREEMENT WITH REGARD TO AN UPPER LEVEL TROUGH DEVELOPING OVER THE UPPER MIDWEST. THIS WOULD HELP PUSH IN A COLD FRONT ALONG WITH MORE MOISTURE AND A BETTER CHANCE FOR THUNDERSTORMS FOR THURSDAY AND FRIDAY. && .AVIATION...CIGS AND VSBYS SHOULD REMAIN VFR THROUGH TONIGHT AND TOMORROW UNLESS A THUNDERSTORM CROSSES OVER THE AIRPORT. VSBYS MAY BRIEFLY DROP TO 1-2 MILES IN HEAVY RAINSHOWERS. SHOWER ACTIVITY SHOULD FOLLOW A WEST TO EAST PATH THROUGH THE EVENING. SFC PRESSURE PATTERN SHOWS A LEE TROUGH CONTINUING THROUGH THE NIGHT. THIS SHOULD MAINTAIN A SOUTHERLY-SOUTHWESTERLY COMPONENT TO THE WINDS AND WILL MINIMIZE THE THREAT OF FOG OR STRATUS MOVING OVER THE AIRPORTS. MOIST AIRMASS WILL REMAIN OVER NORTHEAST COLORADO THROUGH SATURDAY...SO THREAT OF AFTERNOON THUNDERSTORMS WILL EXIST AGAIN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE && DANKERS/BARJENBRUCH
Hazardous weather outlook, Aug 8, 11:11 AM MDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1111 AM MDT FRI AUG 08 2008 COZ030>051-091200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1111 AM MDT FRI AUG 08 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE ENTIRE STATE TODAY. DURING THE AFTERNOON HOURS...AN UPPER LEVEL WEATHER DISTURBANCE IS GOING TO MOVE OVER THE NORTHERN HALF OF THE STATE...PRODUCING SCATTERED THUNDERSTORMS. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL...BUT STORMS ARE EXPECTED TO MAINTAIN ENOUGH EASTWARD MOTION TO AVOID EXCESSIVE RAINFALL. LOCALLY INTENSE SHOWERS MAY PRODUCE ONE TO TWO INCHES OF RAIN IN 30 TO 60 MINUTES. THESE SHOWERS WOULD PRODUCE LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE FORECAST AREA ON BOTH SATURDAY AND SUNDAY. ENOUGH MOISTURE AND INSTABILITY WILL BE PRESENT EACH AFTERNOON AND EVENING FOR LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS. HOWEVER...THE THREAT OF SEVERE WEATHER INCLUDING LARGE HAIL OR DAMAGING WINDS WILL BE LOW. THE AIRMASS IS EXPECTED TO DRY AND WARM SLIGHTLY NEXT WEEK. THIS WILL ONLY ALLOW ISOLATED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE THREAT OF ANY HEAVY RAINFALL WILL ALSO DECREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... REPORTS OF RAINFALL EXCEEDING ONE INCH IN LESS THAN 30 MINUTES WILL BE APPRECIATED. DANKERS/BARJENBRUCH
In the hours before
Local storm report, Aug 8, 6:44 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
644 PM MDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 21 N NEW RAYMER 40.91N 103.83W
08/08/2008 E0.88 INCH WELD CO CO-OP OBSERVER
0.85 INCH OF RAIN IN 12 MINUTES.
&&
CLBLocal storm report, Aug 8, 6:53 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
653 PM MDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 21 N NEW RAYMER 40.91N 103.83W
08/08/2008 E0.88 INCH WELD CO CO-OP OBSERVER
0.85 INCH OF RAIN IN 12 MINUTES. 89 MPH WIND.
0648 PM TSTM WND GST 6 SSW NEW RAYMER 40.54N 103.87W
08/08/2008 E70.00 MPH WELD CO TRAINED SPOTTER
&&
CLBLocal storm report, Aug 8, 7:04 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
704 PM MDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 21 N NEW RAYMER 40.91N 103.83W
08/08/2008 E0.88 INCH WELD CO CO-OP OBSERVER
0.85 INCH OF RAIN IN 12 MINUTES. 89 MPH WIND.
0648 PM TSTM WND GST 6 SSW NEW RAYMER 40.54N 103.87W
08/08/2008 E70.00 MPH WELD CO TRAINED SPOTTER
0650 PM HAIL 9 S NEW RAYMER 40.48N 103.83W
08/08/2008 E0.75 INCH MORGAN CO TRAINED SPOTTER
VERY HARD RAIN AND STRONG WINDS.
&&
CLBLocal storm report, Aug 8, 7:37 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
737 PM MDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 21 N NEW RAYMER 40.91N 103.83W
08/08/2008 E0.88 INCH WELD CO CO-OP OBSERVER
0.85 INCH OF RAIN IN 12 MINUTES. 89 MPH WIND.
0648 PM TSTM WND GST 6 SSW NEW RAYMER 40.54N 103.87W
08/08/2008 E70.00 MPH WELD CO TRAINED SPOTTER
0650 PM HAIL 9 S NEW RAYMER 40.48N 103.83W
08/08/2008 E0.75 INCH MORGAN CO TRAINED SPOTTER
VERY HARD RAIN AND STRONG WINDS.
0725 PM HAIL W LAKEWOOD 39.70N 105.11W
08/08/2008 E0.75 INCH JEFFERSON CO TRAINED SPOTTER
UNION AND FLORIDA ONE FOOT OF WATER RUNNING ON ROAD.
0736 PM HAIL WIGGINS 40.23N 104.07W
08/08/2008 E0.75 INCH MORGAN CO TRAINED SPOTTER
HEAVY RAIN ABD STRON WINDS.
&&
CLBLocal storm report, Aug 8, 7:38 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
738 PM MDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 21 N NEW RAYMER 40.91N 103.83W
08/08/2008 E0.88 INCH WELD CO CO-OP OBSERVER
0.85 INCH OF RAIN IN 12 MINUTES. 89 MPH WIND.
0648 PM TSTM WND GST 6 SSW NEW RAYMER 40.54N 103.87W
08/08/2008 E70.00 MPH WELD CO TRAINED SPOTTER
0650 PM HAIL 9 S NEW RAYMER 40.48N 103.83W
08/08/2008 E0.75 INCH MORGAN CO TRAINED SPOTTER
VERY HARD RAIN AND STRONG WINDS.
0725 PM HAIL W LAKEWOOD 39.70N 105.11W
08/08/2008 E0.75 INCH JEFFERSON CO TRAINED SPOTTER
UNION AND FLORIDA ONE FOOT OF WATER RUNNING ON ROAD.
0736 PM HAIL WIGGINS 40.23N 104.07W
08/08/2008 E0.75 INCH MORGAN CO TRAINED SPOTTER
HEAVY RAIN AND STRONG WINDS.
&&
CLBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:33 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 42 min |
| Aug 8, 7:15 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 45 min |
| Aug 8, 7:19 PM MDT | Areal Flood Advisory | BOU | Morgan | 116 min |
| Aug 8, 7:29 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| Aug 8, 7:30 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Jefferson | 90 min |
| Aug 8, 7:51 PM MDT | Flash Flood Warning | BOU | Arapahoe, Denver | 94 min |
| Aug 8, 8:10 PM MDT | Areal Flood Advisory | BOU | Adams | 95 min |
| Aug 8, 8:16 PM MDT | Areal Flood Advisory | BOU | Morgan, Washington | 119 min |
| Aug 8, 8:49 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 116 min |
| Aug 8, 9:03 PM MDT | Areal Flood Advisory | BOU | Washington | 117 min |
| Aug 8, 9:19 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 41 min |
| Aug 8, 9:54 PM MDT | Areal Flood Advisory | BOU | Adams | 96 min |
| Aug 8, 9:59 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 2 hr |
| Aug 8, 10:23 PM MDT | Areal Flood Warning | BOU | Adams, Arapahoe, Denver | 3 hr |
| Aug 8, 10:48 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 117 min |
| Aug 8, 11:01 PM MDT | Areal Flood Advisory | BOU | Washington | 89 min |
| Aug 9, 11:40 AM MDT | Flash Flood Watch | BOU | Boulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more | 8 hr |
| Aug 9, 5:42 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson, Park | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.